Colorado, 2017

Avalanche in Colorado, February 3, 2017

February 3, 2017 · NWS GJT · 1 event in 1 county or zone

Heavy snowfall during the previous month and other factors resulted in an unstable snowpack in the mountains near Gothic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy snowfall during the previous month and other factors resulted in an unstable snowpack in the mountains near Gothic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 10:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 3, 10:37 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1037 AM MST Fri Feb 3 2017

Updated Aviation section

.UPDATE...
Issued at 1003 AM MST Fri Feb 3 2017

Cancelled Dense Fog Advisory for the Eastern Uinta Basin an hour
early due to visibility increasing above a quarter mile within the
last 30 mins. Expecting visibility to remain below 6 miles for
much of the afternoon in the Vernal area due to haze, but will
likely break out this evening as showers move in from the west.

UPDATE Issued at 718 AM MST Fri Feb 3 2017

Issued a Dense Fog Advisory for the Eastern Uinta Basin in NE
Utah with visibility expected to be poor through about 11am. The
Vernal ASOS has hopped from quarter mile to half mile visibility
but if it's a normal day up there in the winter, the visibility is
likely worse toward the UT/CO border along highway 40. Otherwise,
forecast still on track for additional snow beginning this
afternoon and increasing this evening across NE Utah and NW
Colorado.

&&

.SHORT TERM...(Today through Saturday)
Issued at 224 AM MST Fri Feb 3 2017

The 500 mb ridge will pass over the forecast area this morning
then southwest flow aloft on the west side of the ridgeline will
open the door to increasing clouds and moisture from the west. A
shortwave trough over NV this morning will move across eastern UT
and into northern CO early this evening. A minor jet speed maxima
will accompany it with some dynamic lift helping to enhance
precipitation produces by the westerly orographic flow. All the
mountains will get some snow tonight through much of Saturday, but
the CO northern mountains (zones 4 and 13) should see advisory
level accumulations by early Saturday evening. Expected 4 to 8
inches accumulating in those two zones.  Have issued a winter
weather advy for those two zones from Sat. 03Z to 21z. The higher
passes along Interstate 70 should see lesser amounts and minor
impacts.

Across the mountains of central Colorado, 2 to 5 inches are
expected. The San Juans will only see about an inch or so from
this system, while the valleys south of the Bookcliffs shouldn't
see more than a passing shower or two. The CO northwest plateau
should only see light accumulations, focusing near Meeker and the
foothills leading up to the Roan Plateau.

Ridging and drying behind the shortwave will cause clouds and
precip to decrease and push north late Saturday afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 127 PM MST Thu Feb 2 2017

Drier air will move in Saturday night. The forecast looks dry for
all of eastern Utah and western Colorado on Sunday afternoon. The
area will be in-between storm systems; not necessarily seeing
ridging aloft, rather the absence of troughing and any moisture.
High temperatures still look to be near 50 degrees in the Grand
and lower Gunnison Valleys with upper 40s to the south in places
such as Durango and Cortez.

The next chance for impactful weather will arrive on Monday as a
more potent 500mb trough swings into the west coast. Flow will
turn southwesterly ahead of this system with cloud cover
increasing through Sunday night and a few showers arriving in
eastern Utah perhaps by Monday morning. 12z guidance is split on
precipitation timing, with the GFS showing some light snow in the
far western Colorado mountains as early as sunrise Monday, and the
slower ECMWF with barely a flake even as far west as the Wasatch
in Utah at the same time. In fact, were the ECMWF solution to come
to fruition, significant precipitation would not arrive in eastern
Utah and western Colorado until the early evening hours Monday.
Obviously these details will change as the storm comes into focus
over the next 5 days. One thing that models have been consistent
on is warmer air with this system - once again snow levels will be
around 7000 feet (or higher) to start. A cold front will sag
south of the Wyoming border by Tuesday morning, lowering
temperatures and snow levels perhaps far enough to allow for snow
in the valleys Tuesday afternoon before precipitation tapers off
by evening. Beyond this cold front, a renewed surge of Pacific
moisture looks to return to the region on Wednesday into Thursday
of next week. It certainly looks like we are in for a return to a
more active weather pattern for the first week of February.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1037 AM MST Fri Feb 3 2017

Most noticable weather concern for the 18z TAFs is LLWS potential
at KMTJ, KASE, and KTEX throughout the day today. Possibility of
LLWS across other airfields in western CO but of lesser
likelihood. A weather disturbance will reduce cigs throughout the
day across the state but only change in flight regs at mountain
sites. Precip is expected to begin across northcentral CO around
or after 00z and last through about 12z before tapering off in
just the highest terrain.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 PM this evening to 2 PM MST
     Saturday for COZ004-013.

UT...None.
&&

UPDATE...JAM
SHORT TERM...CC
LONG TERM...MAC/CC
AVIATION...JAM
Hazardous weather outlook, Feb 3, 2:19 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 AM MST FRI FEB 3 2017

COZ001>014-017>023-UTZ022>025-027>029-040930-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
219 AM MST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL INCREASE BEGINNING AROUND SUNSET AND
CONTINUING OVERNIGHT IN THE NORTHERN MOUNTAINS AND PORTIONS OF
THE CENTRAL MOUNTAINS. A WINTER WEATHER ADVISORY IS IN EFFECT FROM
8 PM TONIGHT THROUGH 2 PM SATURDAY AFTERNOON WITH 4 TO 8 INCHES OF
NEW SNOW EXPECTED OVER THE ELKHEAD AND PARK MOUNTAINS AND THE
FLATTOPS WILDERNESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN MOUNTAINS UNTIL EARLY
AFTERNOON, THEN DECREASE.

THE NEXT STRONGER STORM IS EXPECTED TO AFFECT THE AREA MONDAY
THROUGH WEDNESDAY NIGHT, BRINGING AN INCREASING CHANCE OF SNOW IN
THE MOUNTAINS, WITH RAIN AND SNOW POSSIBLE AT LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 3, 11:49 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 AM MST FRI FEB 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     SNOW             5 SSW CRAIG             40.45N 107.59W
02/03/2017  M1.1 INCH        MOFFAT             CO   CO-OP OBSERVER

            SWE 0.11 INCHES.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Feb 3, 11:50 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1150 AM MST FRI FEB 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY SNOW       1 N STEAMBOAT SPRINGS   40.49N 106.82W
02/03/2017  M8.1 INCH        ROUTT              CO   CO-OP OBSERVER

            SWE 0.61 INCHES.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Feb 3, 11:51 AM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MST FRI FEB 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     SNOW             9 W SLATER              41.00N 107.54W
02/03/2017  M2.0 INCH        MOFFAT             CO   PUBLIC

            SWE 0.11 INCHES. THE REPORTED OBSERVER
            LOCATION WAS CRAIG 33N.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
February 3, 2:00 PM MST to 2:05 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Property damage
$500
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

A backcountry skier was descending along the same route another skier in his party had already trekked when he triggered a small, hard slab avalanche. The skier was knocked over by the moving debris and was dragged down over a rock band and carried further down the slope in moving debris with one ski still on. The debris carried the skier approximately 1,350 vertical feet down the prominent gully, and washed him over a sloping cliff band about 80 feet tall. The avalanche came to a stop near the apron of the cliff band and deposited the skier on top of about 3 feet of debris. The skier sustained numerous serious injuries.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704822.